A 4 year-old girl is brought to the ED because she is “not herself.” She has had 3 days of fever and cough and is previously healthy. She looks toxic on arrival with delayed capillary refill, a glazed stare, tachypnea and tachycardia. The team will be unable to obtain IV access and will need to insert an IO. Once they have access, they will need to resuscitate by pushing fluids. If they do not, the patient’s BP will drop. If a cap sugar is not checked, the patient will seize. The patient will remain listless after fluid resuscitation and will require intubation.
A 46 year-old male presents with a GCS of 3 after being found in the back alley behind a drug store. The team will need to work through a broad differential diagnosis and recognize the need to intubate the patient. If they try naloxone, it will have no effect. After intubation, the team will receive critical VBG results showing a profound metabolic acidosis with a significant anion gap. The goal is to trigger the team to work through the possible causes of an elevated anion gap, including toxic alcohols.
A 38 year-old female presents actively seizing with EMS. She will fail to respond to repeat doses of IV benzodiazepines, and will require escalating medial management. Following phenytoin infusion, the patient will become hypotensive (because the phenytoin was given as a “push dose”, which the nurse will mention). The patient will then stop her GTC seizure, but will remain unresponsive with eye deviation. The team should recognize this as subclinical status, and proceed to intubate the patient. The patient will continue to seize following phenobarbital and propofol infusion. Urgent consults to radiology and ICU should be made to expedite care out of the ED. The team will be expected to debrief the phenytoin medication error and disclose the error to the husband.
A 50 year-old female who was “on a bender” over the weekend now presents with diffuse abdominal pain and persistent nausea and vomiting. She will have a diffusely tender abdomen, a BP of 80/40, and be tachycardic. The team will need to work through a broad differential diagnosis and should fluid resuscitate aggressively. Once the patient has received 6L of fluid, she will become tachypneic and hypoxic and require intubation. The team will be given a lipase result just prior.
A 4-year-old boy with known sick cell disease presents with two days of cough and a one afternoon of fever. The patient is initially saturating at 88%, looks unwell and is in moderate-severe distress. During the case, the patient’s oxygenation with drop and the emergency team is expected to provide airway support. They will also need to pick appropriate induction agents for intubation. The case will end with ICU admission. During the case, the mother will also be challenging/questioning the team until a team member is delegated to help keep the mother calm.
A 93 year old woman comes in with family. They are concerned about general weakness, worsening PO intake over the last few months, and new confusion. As the team takes a history and starts the initial workup, the patient will begin to seize. She will seize continuously until hypertonic saline or a paralytic is given. After two doses of benzodiazepine, a critical result showing severe hyponatremia will come back. The team is expected to administer hypertonic saline, which will stop the seizure. The patient will remain somnolent after this dosing, and as the team prepares to intubate, she will seize again, requiring a repeated dose of hypertonic saline.
An 8 year old girl who has been tired and “unwell” for several days presents to the ED with an acute decline in her mental status. She is confused and lethargic. It becomes quickly apparent that the child is in DKA and requires immediate treatment. Due to decreasing neurologic status and vomiting, she eventually requires an advanced airway. The challenge is to optimize the peri-intubation course and to appropriately ventilate to allow for compensation of her metabolic acidosis.
22 year-old female presents saying she just ingested 60 tablets of ASA because she wants to die. Her mom found her while she was finishing the bottle of 325mg tabs approximately 60 minutes ago and called EMS. The patient is complaining of nausea and tinnitus and is tachypneic. The team should consider activated charcoal and alkalinize the urine. If they do not initiate treatments, they will receive a critical VBG showing a mixed respiratory alkalosis and metabolic acidosis. The patient will then become somnolent. The team will be expected to check her blood sugar and call for dialysis. They will also need to intubate and recognize the need to hyperventilate and dialyze.
A 78 year old woman post-op from a TAH+ BSO for ovarian CA has just been transferred to the ward when she develops acute shortness of breath. When the resident arrives, the patient is in significant respiratory distress saturating 80% on RA. Oxygen and medical therapy will not adequately relieve the patient’s distress. The resident will need to recognize that the patient has a Grade 3-4 LV and received 2L of fluid intra-operatively. When BiPAP is called for, it will be unavailable. Ultimately, the patient will require intubation.
An 82 year old man arrives to the ED by EMS with a GCS of 7. He smells of urine and feces, and apparently has not been seen in 4 days. He is hypotensive and tachycardic. With simple fluid resuscitation (1-2L), the BP will improve. Learners are to organize a broad diagnostic work-up and coverage with broad-spectrum antibiotics. They must also recognize the need to intubate. If they do not, the patient will vomit and have a resultant desaturation. The case ends after successful workup and intubation.